for-phone-onlyfor-tablet-portrait-upfor-tablet-landscape-upfor-desktop-upfor-wide-desktop-up

Drug cos defend acetaminophen as U.S. weighs limits

 * Combo OTC medications should stay on market, cos say
 * FDA advisers weigh possible changes to some pain drugs
 * Agency's outside advisers to vote Tuesday
 ADELPHI, Md., June 29 (Reuters) - Johnson & Johnson JNJ.N,
Procter & Gamble PG.N and other makers of acetaminophen
products said on Monday cough and cold medicines containing the
pain reliever should remain on the market despite concerns from
U.S. health regulators.
 While the Food and Drug Administration is weighing a ban on
such combination products -- often marketed to consumers with
colds, congestion or other mild illnesses, the industry instead
urged a widespread effort to warn buyers about the risks of
liver damage linked to the pain ingredient.
 "We believe there is a clear public health benefit with OTC
(over-the-counter) products containing acetaminophen," Consumer
Healthcare Products Association (CHPA) President Linda Suydam,
whose group represents the two companies along with others, told
an FDA advisory panel meeting to discuss the risks.
 Too much acetaminophen has been known to cause liver injury
for decades, but FDA officials are worried that the rise of
products that combine it with other medications can lead
consumers unknowingly to overdose by taking too much of a
medication or taking too many different products at once.
 The agency called for stronger warnings about the risk
earlier this year but is seeking advice from outside advisers at
a two-day meeting on whether such over-the-counter and
prescription combination drugs can safely remain on the U.S.
market.
  A total ban on such combination products could dent the
sales of acetaminophen-containing products, which overall saw
$2.6 billion in 2008 sales, the FDA said, citing IMS Health
data. Nearly 80 percent of that stems from combination products
sold directly to consumers, it said.
 Impact could be especially significant for Johnson &
Johnson's McNeil Consumer Healthcare division, which according
to CHPA makes up 27 percent of the sector with its Tylenol
acetaminophen brand as well as its Sudafed and Benadryl
products.
 Other makers of acetaminophen products including Bayer AG
BAYG.DE, GlaxoSmithKline GSK.L, Novartis NOVN.VX, Perrigo
Co PRGO.O, Schering Plough SGP.N and Wyeth WYE.N. Cadence
Pharmaceuticals Inc CADX.O is also seeking FDA approval to
sell an injectable form of acetaminophen.
 Other possible FDA actions include repackaging products into
single-dose units rather than making patients measure out
medications themselves as well as including a strong, black-box
warning on prescription products.
 Various industry representatives said the bulk of overdoses
are intentional by people trying to commit suicide and that more
related deaths were seen with prescription acetaminophen drugs
than over-the-counter versions.
 In April, the FDA ordered bolder warnings about the liver
damage risk with acetaminophen products to highlight them better
for consumers, and companies agreed to comply.
 But a further ban on certain products would be "overly
drastic," Paul Desjardins, a vice president for Wyeth Consumer
Healthcare, told Reuters. Wyeth's nonprescription Robitussin
Cough Cold & Flu and Dristan Cold products have acetaminophen.
 Products that combine the ingredient with cold and other
drugs help consumers avoid juggling multiple pills and liquids,
industry representatives said. Forcing people to go back to
taking each medication separately may cause more complications,
they added.
 Instead, CHPA's Suydam said signs on store shelves and other
efforts to target consumers directly could help, adding that
pharmacists and drug store chains also support such an effort.
 The companies did support some smaller FDA steps such as
making sure products come with proper items to measure doses as
well as including more detailed information for children younger
than 2.
 Edwin Kuffner, McNeil's senior director for medical affairs,
said his company recommended changing the instructions on adult
medications from taking two tablets every four to six hours to
advising patients to try one tablet first.
 Pictures on product labels may also help, he added.
 On Tuesday, the FDA panel will hear from other experts
before providing its recommendation to the agency, which usually
follows the advice of its panelists.
 (Reporting by Susan Heavey, editing by Matthew Lewis)
for-phone-onlyfor-tablet-portrait-upfor-tablet-landscape-upfor-desktop-upfor-wide-desktop-up